Episode 13 – Serotonin Syndrome: When Medications Go Wrong

 

Most of us carry and commonly administer medications that affect the neurotransmitter serotonin (e.g. Fentanyl). Additionally, most of our patients with a history of depression and/or anxiety are prescribed selective serotonin reuptake inhibitors (SSRI’s). In this episode, we discuss Serotonin Syndrome: a dangerous condition precipitated by the combined use of these commonly administered serotonergic drugs.  Tune in as we discuss various drug combinations, the mechanism driving the resulting signs/symptoms, and the treatment course we should take to reverse these adverse effects.

 

Mechanisms of Serotonin Syndrome and the Drugs Associated with Eachassociated_drugs

Differentiating Serotonin Syndrome Among Common Presentationsdiffering_syndromes

Hunter Serotonin Toxicity Criteria (HSTC)

Print


Bartlett, D. (2017, February). Drug induced serotonin syndrome. Critical Care Nurse, 37, 49-54.

Parks, V., Philipp A.W., Raje S., Plotka A., Schechter J., Connell S., Chalon S., (2012, February). Concomitant blockade of 5-HT1A receptor and 5-HT transporter: Use of the Hunter Serotonin Toxicity Criteria in a clinical pharmacology study. European Neuropsychopharmacology, 22(2), 92-99.

Rojas-Fernandez, C. H. (2014, October 17). Can 5-HT3 antagonists really contribute to serotonin toxicity? A call for clarity and pharmacological law and order. Retrieved December 21, 2017, from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4883185

Volpi-Abadie, J., Kaye, A. M., & Kaye, A. D. (2013). Serotonin syndrome. The Ochsner Journal, 13(4), 533-540.

Leave a Reply

Up ↑

%d bloggers like this: